Hail, Henry
- When
- August 15, 1:12 PM EST
- Where
- Henry County, Martinsville Airport
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.630, -80.020
Thunderstorms fired up during the heating of the day, and despite a pretty unstable environment, only a few thunderstorms produced severe weather. Isolated reports of wind damage and penny sized hail occurred in Henry County, Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms fired up during the heating of the day, and despite a pretty unstable environment, only a few thunderstorms produced severe weather. Isolated reports of wind damage and penny sized hail occurred in Henry County, Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 12:12 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT FRI AUG 15 2008 .SYNOPSIS... A FRONTAL BOUNDARY WILL DRIFT SOUTHEAST THROUGH THE REGION LATER THIS AFTERNOON AND EARLY THIS EVENING. BY SATURDAY...THE FRONT SAGS TO OUR EAST AND HIGH PRESSURE BUILDS IN PERSISTING THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... ALREADY SENT EARLIER UPDATE FOR CLUSTERS OF SHRA/TSRA SLIDING ACROSS THE NW ASSOCIATED WITH WEAK WAVE AHEAD OF THE MAIN UPPER TROF. SHOULD SEE MUCH OF THIS ACTIVITY FINALLY SLIDE OFF TO THE NE AND WEAKEN BY EARLY AFTERNOON AS SWATH OF MID DECK ERODES WITH HEATING. NEXT PACKAGE OF S/W ENERGY WILL ROUND THE TROF LATER THIS AFTERNOON IN CONJUNCTION WITH THE WEAK SFC FRONT/TROF REACHING THE MOUNTAINS. LATEST MODIFIED RAOBS ONLY SHOWING WEAK INSTABILITY PER 1K OR SO CAPES AND NOT A LOT OF SHEAR AS WEAK FLOW QUITE UNIDIRECTIONAL. HOWEVER QUITE COLD ALOFT AND GIVEN DEEP RH OFF SOUNDINGS WOULD EXPECT A COMBO OF DIFF HEATING AND WEAK CONVERGENCE AIDED BY OROGRAPHICS TO SET OFF ANOTHER ROUND OF AT LEAST SCTD CONVECTION BY MID/LATE AFTERNOON. LOOKS LIKE WITH WEAK FLOW ALOFT THAT SOME HEAVY RAIN THREAT WITH SVR MAINLY PULSE NATURE PENDING DEGREE OF CLUSTERING THAT TAKES SHAPE. EXPECT MUCH OF THIS TO FINALLY JUMP TO OLD LEE TROF TO THE EAST BY THIS EVENING WITH DRIER AIR WORKING IN LATE TONIGHT. THUS BUMPED UP POPS TO A BIT HIGHER CHANCE MOST SPOTS THIS AFTERNOON AND LOWERED HIGHS SOME ESPCLY NW THIRD DUE TO A SLOW START UNDER CLOUDS/SHRA. && .SHORT TERM /SATURDAY THROUGH MONDAY/... THE FRONTAL BOUNDARY ASSOC WITH TODAYS PASSING WAVE LAGS SOMEWHAT INTO SATURDAY JUST EAST/SOUTHEAST OF THE FORECAST AREA. THEN A FINAL WAVE MOVES THRU WITH THE UPR TROF AXIS DURING THE DAY WHICH WILL TRIGGER MORE CONVECTION ACROSS NC AND POSSIBLY INTO SOUTHSIDE VA. FOR NOW WILL ADD JUST A SLIGHT CHANCE OF CONVECTION IN THE FAR SOUTHEAST FOR SATURDAY. AIRMASS CONTINUES TO DRY INTO SATURDAY NIGHT AND SUNDAY WITH DEWPOINTS IN THE 50S. UPPER TROUGH CONTINUES INTO THE ATLANTIC BY SUNDAY...AS SFC RIDGE SLIDES IN FROM THE WEST. DESPITE THIS...THE 12Z GFS/NAM CONTINUE TO SHOW WEAK SFC CONVERGENCE OVER THE PIEDMONT INTO SUNDAY AFTERNOON...BUT AGAIN AIRMASS SHOULD BE DRY ENOUGH TO PREVENT CONVECTION...AND THE ATMOSPHERE SHOULD BE CAPPED. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... 5H HEIGHTS BUILDS DURING THE WEEK...AS TROUGH MOVES INTO THE CENTRAL/SOUTHERN PLAINS. EXPECT THE TYPICAL ISOLATED TO SCATTERED VARIETY OF AFTERNOON/EVENING SHRA/TSRA INTO TUE. SOLUTION GIVEN BY HPC DEPICTS A WEAK FRONTAL BOUNDARY AROUND THE MIDDLE OF THE WEEK WHICH SHOULD KEEP THE CHANCE OF SHOWERS/STORMS AROUND MOST OF THE TIME...BUT NOTHING WIDESPREAD. CONFIDENCE REMAINS LOW ON THE TRACK OF THE TROPICAL SYSTEM NOW LOCATED NEAR THE VIRGIN ISLANDS. MODEL CONSENSUS NOW SHOWS THIS LOW GOING EAST OF FLORIDA. STAY TUNED. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS ACROSS THE REGION WILL QUICKLY GIVE WAY TO AREAS OF MVFR IN SCATTERED SHRA/TSRA THRU THE REST OF THE AFTERNOON. SINCE EXPECT COVERAGE TO BE A BIT MORE WIDESPREAD THAN EARLIER THOUGHT...WILL INCLUDE TEMPO CONVECTIVE MENTION IN MOST WESTERN TAFS INTO LATE THSI AFTERNOON. EXPECT CONVECTION TO BECOME LESS WIDESPREAD WITH LOSS OF HEATING THIS EVENING...BUT VERY SLOWLY. ISOLATED SHOWERS ARE POSSIBLE ACROSS THE SE THRU LATE THIS EVENING BUT WONT INCLUDE ATTM. MVFR/IFR FOG/STRATUS FORMATION WILL ONCE AGAIN BE LIKELY IN THE MOUNTAINS AFTER 03-04Z. HIGH PRESSURE SHOULD BRING DRY TRANQUIL WEATHER TO THE AREA FOR THIS WEEKEND. MOUNTAIN AND RIVERS VALLEYS ARE LIKELY CANDIDATES FOR OVERNIGHT IFR FOG UNTIL THE FRONT BRINGS DRIER AIR TO THE REGION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH/JJ/JS SHORT TERM...JS/WP LONG TERM...WP AVIATION...DS/JH/JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 128 PM EDT FRI AUG 15 2008 NCZ003>006-019-020-VAZ032>035-043>047-058-059-161730- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 128 PM EDT FRI AUG 15 2008 ...SEVERE THUNDERSTORM WATCH 833 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-161730- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 128 PM EDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 124 PM EDT FRI AUG 15 2008 VAZ032-043-151800- HENRY VA-PATRICK VA- 124 PM EDT FRI AUG 15 2008 ...A STRONG THUNDERSTORM WILL AFFECT CITY OF MARTINSVILLE...HENRY AND PATRICK COUNTIES... AT 121 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 5 MILES WEST OF BASSETT...AND 4 MILES NORTH OF CRITZ...MOVING SOUTHEAST AT 14 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR SANVILLE AROUND 130 PM...BASSETT AND SPENCER AROUND 140 PM...STANLEYTOWN AROUND 150 PM...FIELDALE AROUND 155 PM AND COLLINSVILLE AND HORSE PASTURE AROUND 200 PM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. WP
The Roanoke radar (KFCX), 49 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A power pole was blown down onto a parked car. A tree was also blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131792, 131793, 131794.